|Is my virus developing resistance?
Jun 7, 2001
Id like your expert opinion on my case. I was diagnosed HIV+ 3.5 mos. ago, with a VL of 14,900 and CD4 count of 393. My doctor immediately started me on Sustiva, Epivir and Zerit, but switched me over to Fortovase when I developed a rash to Sustiva within 2 weeks. Two weeks after the switch, my VL was down to 427. On the 2nd month, my VL was less than 400 (on the less sensitive test). We went for the ultrasensitive test on the 3rd month, and it came back at 154. My CD4 count now is 584. I was disappointed that my VL was not less than 50, since my VL on the 2nd month was already below 400 (plus, Im on a PI-containing cocktail, and my original VL was on the low side to begin with). My doc and I decided to get another ultrasensitve test next month to see if Im below 50 by then. I have 3 questions: Since I didnt get below 50 on the 3rd month, am I developing resistance to my cocktail? Should I be concerned if its not less than 50 by the 4th month? If it doesnt go below 50 by then, what should I do next? Ive been religious with taking my meds, and have no existing coinfections I know (no Hep A,B or C), not even a cold during the blood draw day of the 3rd month. Thanks so much for your advice.
Response from Dr. Little
I wish everyone was as conscientious as you! Although I understand your concern, I would not really be especially concerned that your viral load was not below 50 at week 12 (this would be a very rapid response). Given that your week 12 viral load was 154, I would expect that it would be less than 50 at week 16. Given that all tests can vary a bit and the viral load test is no exception, I would not be horrified if your week 16 viral load was hovering just above 50 - the major cause for concern is a significant increase above the 154 you have already documented. Also worth keeping in mind that you have not lost sustiva as a drug, since under CLOSE supervision, many patients are treated through their rash to this drug and then tolerate the drug quite well in the long run. This MUST be done under a physician's close supervision though, since not all outcomes are good.
SUBTYPE O AND N HIV
- Diarrhea Worried It Could Be Ars
- Is Loose Stool An Acute Symptom Of HIV?
- Is Tingling In Fingers A Symptom Of Acute HIV Infection?
- Black Spots After Sex With Hooker Condom Broke Worried I Have HIV
- Burning Penis After Rubbing Vagina Worried I Have HIV
- Herpes After Sharing Vibrators Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.